Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

August 12, 2021Lincoln County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 12, 2021, 4:43 PM MDT for Lincoln County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:43 PM MDT (22:43 UTC)
Expired
Aug 12, 2021, 5:15 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Hail
0.75 in
Wind
40

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3412 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS85 KBOU 122243
SPSBOU

Special Weather Statement
National Weather Service Denver CO
443 PM MDT Thu Aug 12 2021
 
COZ047-122315-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
443 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Lincoln
County through 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boyero, or 30 miles southwest of Flagler, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor 
         damage to outdoor objects is possible.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3874 10341 3895 10345 3901 10316 3885 10316
TIME...MOT...LOC 2242Z 052DEG 11KT 3889 10331 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:42 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 12, 3:42 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
342 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Friday)
Issued at 213 PM MDT Thu Aug 12 2021

Current radar shows isolated thunderstorms developing in southern
Lincoln county. With sufficient CAPE values reaching 1000J/kg and
CAMs showing favorable conditions, thunderstorms will likely
continue throughout the afternoon into the evening hours till 07Z.
This afternoon isolated thunderstorms will continue along the
Palmer Divide which may produce brief heavy rain, small hail and
wind gusts to 40 mph. Additionally, areas of the eastern plains
could receive a stray thunderstorm between 0Z and 06Z due to some
lingering instability but kept PoPs low. Tonight's low
temperatures will range in the upper 50s to lower 60s east of
Interstate 25 and mid 40s to lower 50s west of Interstate 25.

In terms of smoke, wildfire smoke will continue through tonight
but with the assistance of upper level forcing majority of the
smoke at the surface will decrease and improving conditions on
Friday.

Tomorrow, temperatures will decrease slightly due to increasing
cloud coverage. Rising dewpoints and increase moisture content
will support thunderstorm growth potential. Isolated severe
thunderstorms are possible due to deep layer shear and CAPE values
reaching 1500J/kg. Scattered thunderstorms will develop west of
Interstate 25 which may bring flooding concerns for northwestern
portions of Cameron Peak. Storm motion will move southeasterly
with QPE values up to half an inch in isolated foothill areas.
Areas in the northeastern plains starting after 00Z will receive
QPE values up to a half an inch as well.

.LONG TERM...(Friday night through Thursday)
Issued at 213 PM MDT Thu Aug 12 2021

Scattered thunderstorms will be tracking east across northeast
Colorado Friday evening to begin the extended period. The severe
threat should have shifted to the northeast plains as outflows
from storms help to stable areas along the Front Range. Storms
eventually end as they dissipate and move off to the east this
could be after midnight over the far northeast corner.

Northwest flow aloft will prevail Saturday around a high over the
Great Basin. Precipitable water values decrease a little to two-
thirds of an inch over the higher terrain to one inch over the
northeast plains. CAPE will be lower as well with 200-600 J/kg.
Should be enough for isolated thunderstorms Saturday afternoon with
the best chance being over the higher terrain.

The high retrogrades to the west Sunday and will be centered over
the Nevada/California border. This will lead to a stronger northwest
flow and cooling aloft. Instability increases a little with CAPES of
up to 1000 J/kg. Should see an increase in thunderstorms Sunday
afternoon and evening. How much more thunderstorm activity will
depend on the amount of moisture. Don't see much of an increase
for Sunday.

For Monday and Tuesday, the ridge flattens and weakens as a trough
moves onto the Pacific Northwest coast. The ridge will track
across the Central Rockies. Moisture and instability will decrease
with only isolated convection expected. Temperatures look to be
near to slightly above normal.

The trough over the Pacific Northwest will track eastward across the
northern states. With the ridge off to the east, a southerly flow
will transport moisture into the area. Lift from the trough combined
with the moisture is expected to bring a good chance for showers and
thunderstorms Wednesday afternoon and evening. With precipitable
water values climbing over an inch, expect heavy rain to be the main
threat. Airmass will remain moisture Thursday. However, with the
loss of synoptic lift, fewer storms are expected. With this being a
week away, still a lot of uncertainty on how this will pan out,
but with a moisture airmass in place scattered to numerous
thunderstorms should occur Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 213 PM MDT Thu Aug 12 2021

Afternoon wind gusts up to 20kts are expected with sustained winds
shifting from northeasterly to southeasterly at KDEN through the
evening hours. DCVZ will develop tomorrow morning around 11Z
lasting until 21Z bringing variable wind direction resulting a
difficult wind direction forecast that could range from north to
southeast. Thunderstorms development will begin 21Z west of all
TAF sites but will not include TS in the TAF due to isolated low
end probability at this time. KAPA and KBJC will remain up to
13kts for sustained winds turning easterly to southeasterly for
KAPA and easterly to northwesterly for KBJC.

&&

.HYDROLOGY...
Issued at 213 PM MDT Thu Aug 12 2021

There is a chance of isolated thunderstorms across northwestern
portions of Cameron Peak starting 21Z Friday afternoon which may
cause burn scar flooding concerns. Afternoon and evening showers
and thunderstorms are expected every day for the upcoming week. An
uptick in activity is expected for Sunday. A slight decrease in
storms should occur Monday and Tuesday. However on Wednesday, a
moist airmass may lead scattered to numerous thunderstorms with
heavy rain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AD
LONG TERM...Meier
AVIATION...AD
HYDROLOGY...AD/Meier
Hazardous weather outlook, Aug 12, 10:46 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Thu Aug 12 2021

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Thu Aug 12 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Although air quality will be poor again, upper level forcing will
keep majority of wildfire smoke aloft and mostly to the west of our
region; Smoke aloft will keep skies a bit hazy. Thunderstorm
development is possible on the Palmer Divide which may produce brief
heavy rain, small hail and wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday afternoon and evening.
Heavy rain, hail, and gusty winds will accompany the thunderstorms.
On Saturday, there will be fewer storms around as drier moves into
the area. Isolated to scattered thunderstorms are expected to form
each afternoon Sunday through through Wednesday with heavy rain
being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 12, 4:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
443 PM MDT Thu Aug 12 2021

COZ047-122315-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
443 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Lincoln
County through 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boyero, or 30 miles southwest of Flagler, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 10341 3895 10345 3901 10316 3885 10316
TIME...MOT...LOC 2242Z 052DEG 11KT 3889 10331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:04 PM MDTSpecial Weather StatementBOULincoln26 min
Aug 12, 5:57 PM MDTSpecial Weather StatementBOUElbert, Lincoln33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.